Food & Drinks
Everyone is different. What might trigger diarrhea for one person could be fine for another. With this in mind, here are some foods and drink that may cause diarrhea:
- Alcohol. Drinking alcohol can cause diarrhea in some people. This can happen with occasional or long-term use.8
- Fatty foods. These foods can worsen diarrhea, so it may be a good idea to avoid fatty foods such as meats with a high fat content.10, 2
- Fiber-rich foods. Some foods high in fiber – like bran and fruits – can be hard to digest and cause diarrhea.10 Do not eliminate all fiber from your diet, but you might consider eating lower fiber foods such as rice, noodles, or white bread.
- Excess fruits or vegetables.10,2 For some people, eating large amounts of certain fruits such as prunes, figs, dates and raisins can trigger diarrhea.
- Dairy. Milk, cheese, cream and other dairy products are known to cause diarrhea for some, especially for those with lactose intolerance. If you are lactose intolerant, consider LACTAID® products or non-dairy alternatives.11, 2
- Coffee and tea. Caffeine has been identified as a diarrhea trigger for many sufferers. Try to limit how much caffeine you drink.
- Sweeteners. Certain sweeteners like sorbitol, xylitol, manitol and fructose – which you’ll find in some drinks and sweets – have been linked with causing diarrhea. Keep an eye out for these ingredients on the packaging.
How to spot your problem foods
If you have diarrhea, it might be caused by eating certain foods. You can try to identify your trigger foods by keeping a daily food diary – including when and how you eat it – so you’re able to connect this knowledge to your diarrhea symptoms.12
Why treat your diarrhea?
Although acute diarrhea usually resolves on its own within a few days, you can get rapid relief with IMODIUM® products. IMODIUM® products contain an active ingredient called Loperamide, which works to help relieve diarrhea and restore the lower digestive system to its normal rhythm. If symptoms persist for more than two days or get worse, stop use and consult your healthcare professional.